Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 760, NWS Norman, OK

August 26, 2016Logan County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 26, 2016, 8:15 PM CDT for Logan County, Oklahoma. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2016, 8:15 PM CDT (01:15 UTC)
Expired
Aug 26, 2016, 8:31 PM CDT
In force
16 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Logan County, OK

The radar

The Norman radar (KTLX), 65 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 518 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
518 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1249 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

956 
WUUS54 KOUN 270115
SVROUN
OKC083-270145-
/O.NEW.KOUN.SV.W.0760.160827T0115Z-160827T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
815 PM CDT FRI AUG 26 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LOGAN COUNTY IN CENTRAL OKLAHOMA...

* UNTIL 845 PM CDT

* AT 815 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CEDAR VALLEY...
  MOVING NORTHEAST AT 25 MPH.

  HAZARD...PING PONG BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  GUTHRIE...CRESCENT...CEDAR VALLEY...CIMARRON CITY...SEWARD AND NAVINA. 

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 158 AND 163.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3593 9732 3573 9757 3581 9766 3586 9765
      3605 9752
TIME...MOT...LOC 0115Z 215DEG 23KT 3582 9757 

HAIL...1.50IN
WIND...<50MPH
 
$$

WR
2 follow-up statements
741 
WWUS54 KOUN 270124
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
824 PM CDT FRI AUG 26 2016

OKC083-270145-
/O.CON.KOUN.SV.W.0760.000000T0000Z-160827T0145Z/
LOGAN OK-
824 PM CDT FRI AUG 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN LOGAN COUNTY...

AT 824 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CEDAR VALLEY...
MOVING NORTHEAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
GUTHRIE...CEDAR VALLEY...CIMARRON CITY AND NAVINA. 

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 162 AND 163.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3595 9736 3579 9756 3586 9763 3604 9752
TIME...MOT...LOC 0124Z 215DEG 23KT 3587 9753 

HAIL...1.00IN
WIND...<50MPH
 
$$

WR
118 
WWUS54 KOUN 270131
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
831 PM CDT FRI AUG 26 2016

OKC083-270141-
/O.CAN.KOUN.SV.W.0760.000000T0000Z-160827T0145Z/
LOGAN OK-
831 PM CDT FRI AUG 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LOGAN COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3595 9736 3579 9756 3586 9763 3604 9752
TIME...MOT...LOC 0130Z 215DEG 23KT 3591 9750 

$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:00 PM CDT, 6 hours 15 minutes earlier.

Area forecast discussion, Aug 26, 2:00 PM CDT, 6 hours 15 minutes before
Area Forecast Discussion
National Weather Service Norman OK
200 PM CDT FRI AUG 26 2016

.DISCUSSION...
Primary forecast focus is placed on precipitation chances today and
tonight, mainly ongoing convection and additional chances this
evening.

This afternoon, isolated thunderstorms have cropped up in south
central Oklahoma recently, near the I-35 corridor and south of the
Arbuckles. 18Z surface analysis of Oklahoma Mesonet obs suggest a
weak, but noticable region of surface convergence in this area. Dew
points in the upper 60s/lower 70s has aided in SBCAPE values around
3000 J/Kg focused along this boundary. Model soundings suggest an
uncapped environment, but deep layer shear is paltry, 10 to 20 kts,
given weak mid-level wind fields. Therefore, expect limited severe
potential, and given radar trends over the last hour, convection has
been fairly steady state. Pwats remain hefty given the time of
year, and KTLX rainfall rates are 2 to 4 inches in hour in isolated
locations. Therefore, expect locally heavy rainfall and gusty winds
to be the only concerns moving forward with this activity through
the afternoon.

Into the evening, a short wave trough is evident on latest water
vapor imagery, lifting east and northeast off the western high
plains of NM/CO this morning and currently crossing the Panhandles.
In response, the diffuse frontal boundary which was the focus for
development last night, has continued to slowly lift northward,
evident by a broad surface trough centered over Kansas, southwest
into the Panhandles. This boundary will be a focusing point for
scattered development this afternoon/evening. Some scattered showers
and isolated thunder has already developed over the southeastern
Texas Panhandle, along the southwestern OK/TX border, with weaker
echos on regional radar through northwestern OKlahoma into Kansas.
Expect this activity to continue through the afternoon off and on.
Additionally, across northwestern Oklahoma into southwestern Kansas,
expect scattered to isolated development to increase at times along
the boundary, given its better proximity to the shortwave. Modest
instability, 1000 to 1500 J/Kg of MLCAPE and 20 to 30 kts deep layer
shear may support one or two strong updrafts in far northwest
Oklahoma. Primary concern would be damaging wind gusts and locally
heavy rainfall, similar to yesterday.

For the weekend, with the southern plains wedged between a broad,
lumbering ridge to the east and a trough to the west there will be
low chances for isolated to widely scattered showers and thunder
near daily. The tough part will be locking down where any boundaries
reside or the influence from subtle short waves traversing the
region. Slight chances for showers and thunder will continue into
and through next week as the synoptic pattern remains, for lack of a
better term, messy. In short, the broad 500mb ridge will continue to
reside over the eastern U.S., leaving the southern plains tapped
into the flow of Gulf moisture. So, overall, somedays you may stay
dry, some days you may catch a shower.

Kurtz

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  91  70  91 /  10  20  10  20
Hobart OK         70  93  70  91 /  10  20  20  20
Wichita Falls TX  71  94  71  93 /  10  20  10  20
Gage OK           66  91  67  91 /  20  20  30  40
Ponca City OK     70  91  71  90 /  30  30  30  20
Durant OK         71  92  71  92 /  20  30  10  30

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

23/04
Hazardous weather outlook, Aug 26, 11:46 AM CDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1146 AM CDT FRI AUG 26 2016

OKZ004>048-050>052-TXZ083>090-271115-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1146 AM CDT FRI AUG 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS
OF NORTHERN OKLAHOMA THIS EVENING.

LOCATION...
THE MARGINAL RISK AREA EXISTS NORTH OF A PONCA CITY TO ENID TO
CHEYENNE LINE.

TIMING..
THE GREATEST CHANCE FOR SEVERE THUNDERSTORMS TODAY WILL BE
BETWEEN 3 AND 10 PM.

IMPACTS...
THE MAIN HAZARD WILL BE DAMAGING WIND GUSTS UP TO 70
MPH...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL POSSIBLY
CAUSING LOCALIZED FLOODING. HAIL UP TO THE SIZE OF QUARTERS WILL
ALSO BE POSSIBLE.

DISCUSSION...
THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING MAY BECOME
SEVERE. STORMS WILL MOVE EAST AND NORTHEAST. STORMS ARE EXPECTED
TO BEGIN TO WEAKEN AFTER 10 PM. SEVERAL LOCATIONS IN WESTERN AND
NORTHERN OKLAHOMA HAVE EXPERIENCED HEAVY RAINFALL OVER THE PAST
FEW DAYS. ADDITIONAL HEAVY RAINFALL THIS EVENING COULD INCREASE
THE CHANCES FOR FLASH FLOODING.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREAS SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS LATE
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

.THUNDERSTORMS...
THERE WILL BE A DAILY CHANCE OF THUNDERSTORMS SATURDAY THROUGH
NEXT THURSDAY. A FEW STRONG TO PERHAPS SEVERE STORMS WILL REMAIN
POSSIBLE. THE PRIMARY HAZARDS WITH STORMS WILL BE DAMAGING WIND
GUSTS AND LOCALLY HEAVY RAINFALL THAT COULD LEAD TO FLOODING.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Aug 26, 5:00 PM CDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
500 PM CDT FRI AUG 26 2016

OKZ023-024-262245-
CANADIAN OK-CADDO OK-
500 PM CDT FRI AUG 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CANADIAN AND CENTRAL
CADDO COUNTIES UNTIL 545 PM CDT...

AT 458 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ALBERT...MOVING
NORTH AT 20 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3549 9843 3543 9812 3511 9834 3518 9855
TIME...MOT...LOC 2158Z 199DEG 17KT 3523 9842

WR
Special weather statement, Aug 26, 6:22 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
622 PM CDT FRI AUG 26 2016

OKZ024-027>029-262345-
CANADIAN OK-GRADY OK-MCCLAIN OK-CLEVELAND OK-
622 PM CDT FRI AUG 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CANADIAN...
NORTHEASTERN GRADY...NORTHWESTERN MCCLAIN AND NORTHWESTERN CLEVELAND
COUNTIES UNTIL 645 PM CDT...

AT 621 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF
AMBER...MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 90 AND 110.

LAT...LON 3510 9777 3519 9796 3546 9783 3531 9755
TIME...MOT...LOC 2321Z 211DEG 13KT 3521 9783

WR
Special weather statement, Aug 26, 7:11 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
711 PM CDT FRI AUG 26 2016

OKZ018-019-024-025-270045-
OKLAHOMA OK-CANADIAN OK-LOGAN OK-KINGFISHER OK-
711 PM CDT FRI AUG 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OKLAHOMA...NORTHEASTERN
CANADIAN...SOUTHWESTERN LOGAN AND SOUTHEASTERN KINGFISHER COUNTIES
UNTIL 745 PM CDT...

AT 709 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER WESTERN
OKLAHOMA CITY...MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 143 AND 144.
 INTERSTATE 40 BETWEEN MILE MARKERS 133 AND 147.
 INTERSTATE 44 BETWEEN MILE MARKERS 120 AND 127.

LAT...LON 3568 9741 3538 9763 3536 9769 3537 9768
      3543 9784 3579 9771
TIME...MOT...LOC 0009Z 203DEG 24KT 3547 9771

WR
Local storm report, Aug 26, 7:47 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
747 PM CDT FRI AUG 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             1 NE PIEDMONT           35.65N 97.73W
08/26/2016  E1.75 INCH       CANADIAN           OK   TRAINED SPOTTER

0740 PM     HAIL             PIEDMONT                35.64N 97.75W
08/26/2016  E1.50 INCH       CANADIAN           OK   LAW ENFORCEMENT

            REPORTED BY PIEDMONT PD

&&

FM
Local storm report, Aug 26, 7:52 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
752 PM CDT FRI AUG 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             2 E PIEDMONT            35.64N 97.71W
08/26/2016  E1.75 INCH       CANADIAN           OK   TRAINED SPOTTER

&&

FM
Special weather statement, Aug 26, 7:58 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
758 PM CDT FRI AUG 26 2016

TXZ085-088-270130-
WILBARGER TX-BAYLOR TX-
758 PM CDT FRI AUG 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WILBARGER AND NORTH
CENTRAL BAYLOR COUNTIES UNTIL 830 PM CDT...

AT 755 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN
LAKE KEMP...MOVING NORTHEAST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3370 9935 3385 9932 3393 9929 3385 9898
      3368 9914
TIME...MOT...LOC 0055Z 202DEG 10KT 3374 9922

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:11 PM CDTSpecial Weather StatementOUNOklahoma34 min
Aug 26, 7:37 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan, Oklahoma38 min
Aug 26, 8:53 PM CDTSpecial Weather StatementOUNCotton52 min
Aug 27, 1:08 PM CDTSpecial Weather StatementOUNCanadian22 min
Aug 27, 1:44 PM CDTSpecial Weather StatementOUNCaddo31 min
Aug 27, 2:19 PM CDTSpecial Weather StatementOUNWashita26 min
Aug 27, 2:32 PM CDTAreal Flood AdvisoryOUNKiowa, Washita3 hr
Aug 27, 3:40 PM CDTSpecial Weather StatementOUNBlaine35 min
Aug 27, 4:10 PM CDTSpecial Weather StatementOUNBlaine50 min
Aug 27, 4:38 PM CDTSevere Thunderstorm WarningOUNBlaine, Garfield, Kingfisher, Major41 min
Aug 27, 5:04 PM CDTSpecial Weather StatementOUNHarper41 min
Aug 27, 5:51 PM CDTSpecial Weather StatementOUNStephens39 min
Aug 27, 6:14 PM CDTAreal Flood AdvisoryOUNHarper2 hr
Aug 27, 6:36 PM CDTAreal Flood AdvisoryOUNStephens114 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.